Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 65, NWS Tampa Bay, FL

August 23, 2016Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 23, 2016, 6:11 PM EDT for Pinellas County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 6:11 PM EDT (22:11 UTC)
Expired
Aug 23, 2016, 6:45 PM EDT
In force
34 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 22 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS52 KTBW 232211
SVRTBW
FLC103-232245-
/O.NEW.KTBW.SV.W.0065.160823T2211Z-160823T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
611 PM EDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PINELLAS COUNTY IN WEST CENTRAL FLORIDA...

* UNTIL 645 PM EDT

* AT 609 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GANDY...OR
  NEAR PINELLAS PARK...MOVING SOUTHWEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...MACDILL AIR FORCE BASE RECENTLY REPORTED A 56 MPH WIND
           GUST WITH THIS STORM. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...
  DOWNTOWN SAINT PETERSBURG...ST. PETERSBURG...ST. PETE BEACH...
  FEATHER SOUND...GANDY...BAY PINES...SOUTH HIGHPOINT...
  WEST AND EAST LEALMAN...RIDGECREST...GULFPORT...TREASURE ISLAND...
  KENNETH CITY...SOUTH PASADENA...MADEIRA BEACH...
  LAKE MAGGIORE AND PINELLAS POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2797 8257 2790 8253 2789 8254 2788 8253
      2787 8253 2786 8255 2786 8254 2785 8255
      2783 8253 2782 8247 2777 8254 2778 8254
      2777 8255 2775 8256 2765 8269 2788 8284
TIME...MOT...LOC 2209Z 059DEG 10KT 2786 8259 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
967 
WWUS52 KTBW 232241
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
641 PM EDT TUE AUG 23 2016

FLC103-232251-
/O.EXP.KTBW.SV.W.0065.000000T0000Z-160823T2245Z/
PINELLAS FL-
641 PM EDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PINELLAS COUNTY WILL
EXPIRE AT 645 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2797 8257 2790 8253 2789 8254 2788 8253
      2787 8253 2786 8255 2786 8254 2785 8255
      2783 8253 2782 8247 2777 8254 2778 8254
      2777 8255 2775 8256 2765 8269 2788 8284
TIME...MOT...LOC 2239Z 059DEG 10KT 2786 8259 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:57 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 23, 3:57 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
357 PM EDT TUE AUG 23 2016

.SHORT TERM (Tonight-Wednesday)...
Pattern is continuing to transition to northeast to east flow with
deeper moisture moving into the area. Scattered showers and
thunderstorms have developed and are moving southwest across the
Nature Coast and expect to see this convection develop southward
along the coastal counties later this afternoon and evening as
the east coast sea breeze moves westward. Unlike the last few days
the convection will move west out into the gulf during this
evening with partly cloudy skies overnight. For Wednesday the
northeast to east flow will be well established and an area of
deep moisture, precipitable water over 2 inches, will be moving
quickly west during the day. Therefore, expect to see scattered
convection moving into our interior counties by midday and
spreading west during the afternoon before moving out into the
gulf during the evening. The northeast to east flow will be strong
enough to keep the west coast sea breeze close to the coast and
have depicted the highest PoPs of 50 to 60 percent near the coast
south of Tampa Bay where moisture is deepest and a late day sea
breeze collision is expected. Temperatures tonight will be mostly
in the 70s while highs on Wednesday will not be quite as warm
thanks to the expected earlier development of the convection and
range from near 90 along the coast to the lower 90s inland.

.MID TERM/LONG TERM (Wednesday Night through next Tuesday)...
Broad upper level ridging has set up over the southeast U.S. for
the start of the long term period. This pattern will persist
through the beginning of next week when the ridge shifts slightly
northward as a tropical wave (Invest 99L) approaches the region.
On the surface, strong high pressure off the mid-Atlantic coast
ridges southwest over the southeast U.S. This pattern persists
through the beginning of next week as well. An east- northeast
wind flow will continue through the entire period. As for rain
chances, a typical summertime pattern can be expected with 40-60
PoPs during the late afternoon with storms moving from east to
west and then out over the coastal waters during the evening
hours. Temperatures will remain seasonal during the period with
daytime highs in the upper 80s near the coast and low 90s inland.
Overnight lows will be in the mid 70s through the period.

The only major concern for the long term period will be with a
tropical wave (Invest 99L) that is located east of the Leeward
Islands. The National Hurricane Center currently holds it at 60
percent chance of development over the next 5 days. Model guidance
is showing significant deviation in location and intensity out
through Monday. ECMWF is the more aggressive model bringing in a
significant tropical system to southeast Florida and crossing the
peninsula early Monday morning. The hurricane hunters currently
have a plane on station investigating 99L and is scheduled to fly
again on Wednesday. This data will be very valuable in determining
any development of this system over the coming days. We are still
5 days out, so there can still be some significant changes between
now and then, so we will be closely monitoring this system over
the coming days.

For the latest information on this system please consult the latest
Tropical Weather Outlooks issued by the National Hurricane Center in
Miami.

&&

.AVIATION...
Scattered convection could cause some brief MVFR/local IFR
conditions at the TAF sites into this evening, otherwise, mainly VFR
conditions are expected to prevail through Wednesday morning.

&&

.MARINE...
The northeast to east flow will persist through the week with wind
speeds increasing to near Small Craft Exercise Caution criteria
with the nocturnal surges Wednesday night and Thursday night.
Otherwise, the main hazard will continue to be isolated to
scattered convection that moves off the coast during mainly the
late afternoon and evening hours which could cause some locally
higher winds and seas.

&&

.FIRE WEATHER...
The warm moist airmass will continue across the region with daily
chances for showers and thunderstorms. This will keep relative
humidity values well above critical levels with no fire weather
concerns expected for the next several days.

&&

.Preliminary Point Temps/PoPs...
TPA  77  91  77  92 /  40  40  10  50
FMY  77  91  77  92 /  20  60  20  60
GIF  76  91  75  92 /  10  40  10  50
SRQ  77  92  77  92 /  40  50  20  50
BKV  75  92  74  92 /  30  30  10  40
SPG  79  89  80  92 /  40  50  10  50

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...69/Close
MID TERM/LONG TERM/DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Aug 23, 4:56 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
456 AM EDT TUE AUG 23 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-240900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
456 AM EDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND
FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCKAUGHAN

In the hours before

Special weather statement, Aug 23, 2:59 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
259 PM EDT TUE AUG 23 2016

FLZ043-242-248-231945-
INLAND HERNANDO-INLAND CITRUS-SUMTER-
259 PM EDT TUE AUG 23 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SUMTER...
NORTH CENTRAL HERNANDO AND SOUTHEASTERN CITRUS COUNTIES...

AT 258 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR INVERNESS
AIRPORT...OR 7 MILES EAST OF INVERNESS...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INVERNESS...INVERNESS HIGHLANDS NORTH...INVERNESS HIGHLANDS SOUTH...
INVERNESS AIRPORT...LAKE PANASOFFKEE...COLEMAN...
INVERNESS HIGHLANDS...WAHOO...RUTLAND...GOSPEL ISLAND...NOBLETON...
HEATHERWOOD...WITHLAPOPKA ISLE...ISTACHATTA...FLORAL CITY...CROOM...
SUBURBAN ACRES...SUMTERVILLE...LECANTO AND CITRUS HILLS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2894 8221 2876 8204 2855 8227 2885 8249
TIME...MOT...LOC 1858Z 050DEG 7KT 2883 8222
Special weather statement, Aug 23, 5:40 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
540 PM EDT TUE AUG 23 2016

FLZ151-232230-
COASTAL HILLSBOROUGH FL-
540 PM EDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HILLSBOROUGH COUNTY
UNTIL 630 PM EDT...

AT 540 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MACDILL AIR FORCE BASE...OR NEAR TAMPA...MOVING SOUTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...PALM RIVER-CLAIR MEL...MACDILL AIR FORCE BASE...
TOWN 'N' COUNTRY...GANDY...DAVIS ISLANDS...UNIVERSITY OF TAMPA...
PETER O KNIGHT AIRPORT...CHANNELSIDE...PALM RIVER...
SOUTH TAMPA AND SOHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2798 8257 2794 8237 2781 8246 2778 8258
TIME...MOT...LOC 2140Z 011DEG 20KT 2789 8249
Special weather statement, Aug 23, 5:52 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
552 PM EDT TUE AUG 23 2016

FLZ052-232230-
POLK-
552 PM EDT TUE AUG 23 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POLK
COUNTY...

AT 551 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED 12 MILES NORTH
OF COMBEE SETTLEMENT...OR 13 MILES NORTH OF LAKELAND...MOVING
SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...POLK CITY...WINSTON...ROCKRIDGE...KATHLEEN AND GIBSONIA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2800 8205 2817 8206 2817 8211 2826 8211
      2826 8206 2830 8205 2832 8200 2831 8199
      2831 8196 2834 8196 2835 8193 2820 8181
TIME...MOT...LOC 2151Z 055DEG 11KT 2824 8194
Local storm report, Aug 23, 6:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
603 PM EDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     1 W MACDILL AIR FORCE   27.85N 82.52W
08/23/2016  M56 MPH          HILLSBOROUGH       FL   AWOS

            AWOS STATION 1 W MACDILL AIR FORCE /MCF/.

&&

JCM
Special weather statement, Aug 23, 6:05 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
605 PM EDT TUE AUG 23 2016

FLZ050-151-232245-
PINELLAS FL-COASTAL HILLSBOROUGH FL-
605 PM EDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINELLAS COUNTY UNTIL 645
PM EDT...

AT 604 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GANDY...OR 7 MILES NORTHEAST OF DOWNTOWN SAINT
PETERSBURG...MOVING WEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...CLEARWATER...LARGO...PINELLAS PARK...SEMINOLE...
SAINT PETERSBURG...DOWNTOWN SAINT PETERSBURG...ST. PETERSBURG...
ST. PETE BEACH...FEATHER SOUND...GANDY...BAY PINES...
SOUTH HIGHPOINT...RIDGECREST...MACDILL AIR FORCE BASE...
WEST AND EAST LEALMAN...TIERRA VERDE...GULFPORT...
TREASURE ISLAND AND KENNETH CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2794 8282 2796 8252 2778 8247 2767 8275
TIME...MOT...LOC 2204Z 075DEG 8KT 2786 8258

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:59 PM EDTSpecial Weather StatementTBWSumter46 min
Aug 23, 5:40 PM EDTSpecial Weather StatementTBWHillsborough50 min
Aug 23, 5:44 PM EDTSpecial Marine WarningTBW31 min
Aug 23, 5:52 PM EDTSpecial Weather StatementTBWPolk38 min
Aug 23, 6:05 PM EDTSpecial Weather StatementTBWPinellas40 min
Aug 23, 6:30 PM EDTSpecial Weather StatementTBWHillsborough45 min
Aug 23, 6:47 PM EDTSpecial Weather StatementTBWManatee43 min
Aug 23, 7:10 PM EDTSpecial Weather StatementTBWHillsborough50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.